Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 22, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 28, 2020, 2:58 PM MDT for Duchesne County, Utah. It took effect at Jul 29, 2020, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2020, 2:58 PM MDT (20:58 UTC)
- In effect from
- Jul 29, 2020, 12:00 PM MDT
- Expired
- Jul 29, 2020, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
322 WWUS85 KSLC 282058 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 258 PM MDT Tue Jul 28 2020 UTZ481-482-291100- /O.NEW.KSLC.FW.W.0022.200729T1800Z-200730T0400Z/ Western Ashley National Forest-Western Uintah Basin- 258 PM MDT Tue Jul 28 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 481 AND 482... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 10 PM MDT Wednesday. * AFFECTED AREA...Fire Weather Zone 481 Western Ashley National Forest and Fire Weather Zone 482 Western Uintah Basin. * WINDS...West at 15-20 mph with gust over 25 mph. * RELATIVE HUMIDITY...Min RH of 10-15 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
2 follow-up statements
261 WWUS85 KSLC 290910 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 310 AM MDT Wed Jul 29 2020 UTZ481-482-292300- /O.CON.KSLC.FW.W.0022.200729T1800Z-200730T0400Z/ Western Ashley National Forest-Western Uintah Basin- 310 AM MDT Wed Jul 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 481 AND 482... * AFFECTED AREA...Fire Weather Zone 481 Western Ashley National Forest and Fire Weather Zone 482 Western Uintah Basin. * WINDS...West 15 to 20 mph with gust over 25 mph. * RELATIVE HUMIDITY...Minimum values to 10 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
822 WWUS85 KSLC 292034 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 234 PM MDT Wed Jul 29 2020 UTZ481-482-300400- /O.CON.KSLC.FW.W.0022.000000T0000Z-200730T0400Z/ Western Ashley National Forest-Western Uintah Basin- 234 PM MDT Wed Jul 29 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 481 AND 482... * AFFECTED AREA...Fire Weather Zone 481 Western Ashley National Forest and Fire Weather Zone 482 Western Uintah Basin. * WINDS...West 15 to 20 mph with gust over 25 mph. * RELATIVE HUMIDITY...Minimum values to 10 to 15 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 28, 8:22 AM MDT, 6 hours 36 minutes earlier.
Area forecast discussion, Jul 28, 8:22 AM MDT, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 822 AM MDT Tue Jul 28 2020 .SYNOPSIS...Lingering moisture will maintain a threat for showers and thunderstorms today. High pressure will become established for the remainder of the week and into the upcoming weekend resulting in hot and dry conditions. && .DISCUSSION...A few showers remain across extreme northern Utah and southwest Wyoming this morning but are expected to diminish by 10 am as the weak dynamics driving the showers lifts northeast. Have removed the mention of showers farther south in the wake of these dynamics. Clouds have also cleared south of the Ogden to western Uintas line so updated the forecast to sunny skies this morning. The dew points are in the upper 40s and lower 50s across much of the state yet this morning so with day time heating feel there is justification for having a threat of showers and thunderstorms over the higher terrain of central and southern Utah, and more so across northern Utah where the 500mb thermal trough is moving across today. && .AVIATION...An isolated shower or thunderstorms is possible at or near KSLC between 19Z and 23Z. The main impact would be gusty and erratic winds. Southeast winds this morning will shift to northwest at about 19Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Struthwolf AVIATION...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 28, 4:16 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 416 AM MDT Tue Jul 28 2020 UTZ001>016-019>021-517-518-WYZ021-291200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 416 AM MDT Tue Jul 28 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and thunderstorms will linger across the outlook area through this evening. These storms will be most numerous north of I-80, while trending more isolated and confined to the mountains further south into central and southern Utah. Frequent lightning, locally heavy rain and strong gusty winds can be expected with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday High pressure will develop across the region Wednesday, then strengthen through the remainder of the week. This will result in a warming and drying trend, with high temperatures approaching 100 degrees in Salt Lake City, and exceeding 110 degrees around St George by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 28, 2:00 PM MDT, 58 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 200 PM MDT Tue Jul 28 2020 UTZ001-002-005-007-282100- Cache Valley/Utah Portion UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT- 200 PM MDT Tue Jul 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CACHE AND NORTHEASTERN BOX ELDER COUNTIES UNTIL 300 PM MDT... At 159 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 9 miles south of Snowville...moving east at 15 mph. Pea size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Logan, Tremonton, Snowville, Cache, Smithfield, Hyrum, Wellsville, Lewiston, Bear River City, Clarkston, Trenton, Plymouth, Howell, Utah State University, Benson, Peter, Riverside, North Logan, Providence and Nibley. This includes the following highways... Interstate 15 between mile markers 369 and 399. Interstate 84 between mile markers 3 and 42. US Route 89 between mile markers 459 and 488. Utah Route 30 between mile markers 72 and 90. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4166 11291 4198 11312 4198 11151 4154 11164 TIME...MOT...LOC 1959Z 289DEG 12KT 4184 11270 MS
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:06 PM MDT | Special Weather Statement | SLC | Davis | 54 min |
| Jul 27, 7:21 PM MDT | Special Weather Statement | SLC | Cache | 69 min |
| Jul 27, 7:24 PM MDT | Special Weather Statement | SLC | Cache | 36 min |
| Jul 27, 8:23 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 37 min |
| Jul 28, 2:00 PM MDT | Special Weather Statement | SLC | Cache | 60 min |
| Jul 28, 3:02 PM MDT | Excessive Heat Warning | SLC | 6 days | |
| Jul 28, 3:02 PM MDT | Special Weather Statement | SLC | Cache | 58 min |
| Jul 28, 3:25 PM MDT | Special Weather Statement | SLC | Cache, Rich, Weber | 50 min |
| Jul 28, 3:36 PM MDT | Areal Flood Advisory | SLC | Cache | 3 hr |
| Jul 28, 4:04 PM MDT | Special Weather Statement | SLC | Rich | 26 min |
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.